Virginia, 2024Flash Flooding and Heavy Rain in Virginia, May 22, 2024
May 22, 2024 · NWS RNK · 8 events in 1 county or zone
Multiple intense thunderstorms developed with the passage of an upper level disturbance during an afternoon of strong daytime heating. Abundant sunshine and above normal warmth resulted in surface-base CAPE (Convective Available Potential Energy) values ranging from 2,000 to 2,500 J/Kg for areas west of the Blue Ridge in western Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple intense thunderstorms developed with the passage of an upper level disturbance during an afternoon of strong daytime heating. Abundant sunshine and above normal warmth resulted in surface-base CAPE (Convective Available Potential Energy) values ranging from 2,000 to 2,500 J/Kg for areas west of the Blue Ridge in western Virginia. Precipitable water values were estimated to be in the 1.2 to 1.3 inch range as southerly wind flow tapped deeper moisture pooling ahead of an approaching cold front to the west.
Flash flooding occurred in two separate areas of Grayson County as intense storms began to train over the same area. One storm produced between 3 and 4.5 inches to the east of Troutdale, while the other produced 4 to 5 inches near the community of Rugby, each during a 2 to 2.5 hour period. MRMS FLASH indicated rapid responses to the heavy rain, with CREST Unit Streamflows ranging from 500 to locally over 1,000 cfs/mi^2. With both storms, 1-hour, 3-hour and 6-hour ARIs (Annual Recurrence Intervals) maxed out at 200-year events, and estimated rainfall was more than double flash flood guidance for the area at the 1-hour, 3-hour and 6-hour intervals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 1:24 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, May 22, 1:24 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
224 PM EDT Wed May 22 2024
.SYNOPSIS...
Isolated thunderstorms are expected again this afternoon as the
region remains between high pressure over the western Atlantic and
low pressure in the central United States. This low crosses the
Great Lakes and will drape a front across the Ohio and
Tennessee Valleys by Thursday bringing showers and
thunderstorms, along with a chance of heavy rain to the region
Thursday and Friday. The wet weather pattern continues through
the beginning of next week with yet another front crossing
through the area.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...
Key messages:
- No significant changes to probability of precipitation
- Confidence high for above normal temperatures
- More showers and storms accompany a front on Thursday
Above normal temperatures today in the upper 70s and 80s for the
entire forecast area due to abundant sunshine earlier this
morning and only partly cloudy cumulus and stratocumulus this
afternoon. Southwest flow is also enhancing temperatures and
moistening the atmosphere. There is little to no upper
atmosphere support for convection, and a front coming from the
plains is still too far west to meaningfully increase our storm
potential. Thus, most convection today will be anchored to
ridges and mountains as topography will drive most convective
initiation. Some areas will reach their convective temperature,
but without any support, severe potential is limited. So
isolated storms will pepper the area, concentrated along the
Blue Ridge and just west. A few small singular cells are forming
in the southern Blue Ridge. Once we lose diurnal heating, expect
convection to die quickly after dusk.
A cold front will drape itself through the TN/OH Valleys and
sink south into the Mid-Atlantic on Thursday. Because of this,
expecting Thursday to be more active and have more widespread
convective coverage than today. High resolution models aren't in
excellent agreement on the areas of highest threat, but higher
CAPEs and instability sit south of the VA/NC state line.
Damaging winds would be the greatest threat with any strong to
severe storms that form Thursday. Temperatures will be similarly
warm in the 70s and 80s.
Antecedent conditions have primed some areas in the mountains
for future flooding threats. With a slow moving frontal boundary
positioned for a collision with healthy moisture and PWATs
around and in excess of 1.5", localized flooding is a threat
each afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...
Key Messages:
1. Daily chances of showers and thunderstorms through the period.
2. Locally heavy rain possible, may result in localized flooding.
3. Above normal temperatures through the period.
A cold front will reach the area by Thursday, and eventually stall
over the eastern US by the end of the work week. Showers and
thunderstorms as a result of this front will be ongoing by the start
of this forecast period, lingering into the overnight and
through Friday with plentiful ambient moisture and the nearby front.
Shower and thunderstorm chances continue through Friday as another
mid level shortwave moves into the Mid Atlantic, with the greatest
chances during the peak afternoon heating, but decrease overnight.
Saturday looks to start off dry, but a mid level trough crosses
later in the day to bring increased potential showers and storms.
Deep layer shear is also forecast to be higher on Saturday, compared
to Friday, which would support more organized storms, especially if
the passage of the upper trough coincides with peak diurnal heating.
Generally southerly flow will continue to advect moist air into
the region, keeping precipitable water values above normal
through the forecast period. That being said, rain showers may
be heavy at times through the end of the work week and into the
weekend. Soil moisture over the area is already fairly high from
recent rainfall, and these additional rounds of rain,
especially if over the same areas, could increase risk of
localized flooding.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...
Key Messages:
1. Daily chances for showers and storms continue into the work week.
2. Temperatures still above normal, but somewhat cooler by midweek.
For the Memorial Day weekend, ridging aloft between system will
bring a brief respite from the rain Sunday morning, although
confidence is low on how long that break will be. Another cold front
approaches from the west, associated with a deeper 500mb trough. A
prefrontal trough may reach the area late Sunday, which may increase
chances for showers and storms later in the day for the western
mountains. The front looks to reach the central Appalachians by
Monday, keeping showers and thunderstorms in the forecast for
Memorial Day. Potential for severe storms at this time looks to be
higher Monday, given the better upper level support via the upper
trough. However, at this time, it is still too far out to determine
mesoscale details that influence severe weather potential. The cold
front looks to cross the area Tuesday, bringing a cooler and drier
airmass to the region, and with this change in airmass, expecting
cooler temperatures for the middle of the work week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...
Some mid to upper level clouds have begun to partially cover
sites west of the Blue Ridge. Not expecting them to lower into
MVFR conditions, though they will lower overnight. Isolated
showers will affect mountain areas, though confidence on
location is too low to include them in TAFs this afternoon.
A cold front will enter the area on Thursday, bringing better
chances for thunderstorms and showers, but most will likely
occur after 18Z. Along with the front some reduced vsby and
sub-VFR cigs could occur in the morning hours. Inside of any
thunderstorms, heavy rainfall could reduce vsby temporarily as
well.
Prevailing winds are light from the west or southwest through
this forecast period.
EXTENDED AVIATION OUTLOOK...
A cold front will approach the area Thursday bringing increasing
chance for showers and thunderstorms. This front will stall by
Friday across the Mid Atlantic.
Waves of low pressure riding along this weak boundary will
trigger more showers and thunderstorms and increase the
likelihood of MVFR conditions Friday through Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...VFJ
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/VFJ
Hazardous weather outlook, May 22, 1:25 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
225 PM EDT Wed May 22 2024
VAZ007-009>013-018>020-WVZ042>044-507-508-231830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
225 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Locally heavy rain is possible on Thursday and Friday.
There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-231830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
225 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Locally heavy rain is possible on Thursday and Friday.
There is a marginal risk of severe thunderstorms Thursday. The
primary threat is damaging wind. Storm chances continue each
afternoon and evening through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 1:44 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Wed May 22 2024
VAZ012-013-016-221915-
Pulaski VA-Wythe VA-Carroll VA-
244 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PULASKI...EAST
CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES THROUGH 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvatus, or near Patterson, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hillsville...
Patterson...
Allisonia...
Dugspur...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 8080 3680 8083 3686 8088 3697 8067
3687 8059 3678 8056
TIME...MOT...LOC 1844Z 248DEG 11KT 3683 8079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, May 22, 2:23 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
323 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Hail 4 E Sylvatus 36.87N 80.70W
05/22/2024 E0.75 Inch Carroll VA Public
Reported at Raven Ridge Road.
&&
PJHSpecial weather statement, May 22, 3:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Wed May 22 2024
VAZ018-WVZ044-222045-
Craig VA-Monroe WV-
410 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL CRAIG AND SOUTHEASTERN MONROE COUNTIES THROUGH 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maggie, or near Sinking Creek, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paint Bank...
Sinking Creek...
Sweet Springs...
Craig Springs...
Waiteville...
Maggie...
and Abbott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 8021 3761 8018 3742 8010 3740 8042
3752 8050 3764 8023
TIME...MOT...LOC 2010Z 252DEG 13KT 3747 8039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGHeavy Rain, Grayson
- When
- May 22, 3:25 PM EST to 5:30 PM EST
- Where
- Grayson County, 3.69 mi W of Rugby
- Reported by
- Mesonet
- Coordinates
- 36.613, -81.516
A personal weather station (Weather Underground: KVAMOUTH13) recorded a 2-hour rainfall amount of 2.76 inches. This rainfall amount has about a 10-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates were measured to be as high as 4.5 inches per hour at times.
Heavy Rain, Grayson
- When
- May 22, 3:30 PM EST to 5:35 PM EST
- Where
- Grayson County, 1.89 mi S of Rugby
- Reported by
- Mesonet
- Coordinates
- 36.593, -81.456
A personal weather station (Weather Underground: KVAMOUTH12) recorded a 2-hour rainfall amount of 2.54 inches. This amount has between a 10-year and a 25-year Average Recurrence Interval per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates were measured to be as high as 3 inches per hour at times.
Flash Flood, Grayson
- When
- May 22, 5:10 PM EST to 10:00 PM EST
- Where
- Grayson County, 4.4 mi E of Whitetop to 4.41 mi E of Whitetop
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.610, -81.542
Middle Fork Helton Creek was observed flooded out of its banks and covering Middle Fork Lane with several inches of water.
Flash Flood, Grayson
- When
- May 22, 5:40 PM EST to 10:00 PM EST
- Where
- Grayson County, 2.98 mi SW of Volney to 1.7 mi SSW of Volney
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.587, -81.415
Drone footage showed Grassy Creek was well out of its banks and blocking Grassy Creek Road. One culvert was washed out on Grassy Creek Road, making the road impassible, while another culvert was washed out by Grassy Creek on an adjacent driveway, blocking the road.
Flash Flood, Grayson
- When
- May 22, 5:45 PM EST to 10:00 PM EST
- Where
- Grayson County, 1.71 mi WSW of Benington Mills to 1.62 mi WSW of Benington Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.707, -81.276
Middle Branch Elk Creek was observed out of its banks and flowing several inches deep across Bethel Road and into Comers Rock Road. No damage was reported and the roads were open to traffic after the water receded.
Flash Flood, Grayson
- When
- May 22, 5:50 PM EST to 10:00 PM EST
- Where
- Grayson County, 1.17 mi W of Rugby to 1.19 mi W of Rugby
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.619, -81.471
Mill Creek was observed overflowing its banks across Mill Creek Lane. Water was also observed passing across Highlands Parkway from Mill Creek. No damage was reported to the roads.
Flash Flood, Grayson
- When
- May 22, 6:00 PM EST to 10:00 PM EST
- Where
- Grayson County, 3.01 mi SW of Volney to 3.03 mi SW of Volney
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 36.585, -81.412
The culvert under Brookgreen Road was destroyed by flooding of Grassy Creek, making the road impassible.
Flash Flood, Grayson
- When
- May 22, 6:00 PM EST to 10:00 PM EST
- Where
- Grayson County, 1.22 mi S of Volney to 1.24 mi S of Volney
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.602, -81.381
A culvert was washed out and destroyed under Bear Branch Road due to intense flooding of Bear Branch.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Flash Flood and Hail in Tennessee, May 22, 2024$487,000 · 52 kt wind · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Hail and Damaging Winds in New York, May 22, 2024$70,000 · 1 in hail · 23 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$38,000 · 65 kt wind · 3 events